Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, August 12, 2012

August 12, 2012 · NWS OUN · 9 events in 4 counties and zones

A weak cold front extended from northeast to south-central Oklahoma during the afternoon and evening hours, with a hot and humid airmass in place to its east. During the late afternoon, a cluster of intense thunderstorms developed over south-central and southeast Oklahoma and moved toward the east-southeast through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$48,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak cold front extended from northeast to south-central Oklahoma during the afternoon and evening hours, with a hot and humid airmass in place to its east. During the late afternoon, a cluster of intense thunderstorms developed over south-central and southeast Oklahoma and moved toward the east-southeast through the evening. Numerous reports of severe wind gusts and hail were received, along with significant damage and some injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 5:15 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 12, 5:15 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT SUN AUG 12 2012

.AVIATION...
FRONT HAS MOVED SOUTHEAST OF ALL TAF SITES. AS A RESULT VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD. SCATTERED THUNDERSTORMS
DEVELOPING ON THE FRONT ARE EXPECTED TO REMAIN SOUTHEAST OF AREA
SITES.

&&

.PREV DISCUSSION... /ISSUED 222 PM CDT SUN AUG 12 2012/

.DISCUSSION...
COLD FRONT CONT TO PUSH SOUTH AND EAST ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTN AND SHOULD BE ALONG OR JUST SOUTH OF I-44 BY
MAX HEATING. THIS FRONT WILL LIKELY BE THE FOCUS FOR A FEW
THUNDERSTORMS LATE TODAY AND TONIGHT... MAINLY ACROSS FAR SOUTHERN
AND SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS. WITH SUFFICIENT
SHEAR AND INSTABILITY A FEW SEVERE STORMS WILL BE POSSIBLE AS WELL
ACROSS THESE AREAS.

SLIGHTLY COOLER TEMPS EXPECTED ON MONDAY IN THE WAKE OF THE COLD
FRONT WITH LIGHTER NORTHEAST TO EAST WINDS. DRIER AIR WILL AGAIN
ALLOW AFTN RELATIVE HUMIDITIES TO DROP INTO THE TEENS AND TWENTIES
KEEPING FIRE WEATHER CONCERNS ELEVATED.

MODELS CONT TO TRY AND BRING THE POSSIBILITY OF OVERNIGHT COMPLEX
OF STORMS BOTH MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT ACROSS PARTS
OF THE AREA. STILL SOME UNCERTAINTY AS TO THE ACTUAL DEVELOPMENT
OF SAID COMPLEX OF STORMS AND IF THEY DO DEVELOP WHERE WILL THE
MAIN IMPACTS OCCUR. THEREFORE HAVE KEPT ONLY LOW POPS THROUGH
THESE PERIODS. HOPEFULLY WITH POSSIBLE CLOUD COVER...PRECIP AND
COOLER SFC HIGH IN PLACE... DAYTIME TEMPS WILL BE COOLER INTO THE
MIDDLE OF THE WEEK.

MORE SIGNIFICANT FRONT STILL ON TRACK TO ENTER NORTHERN OKLAHOMA
THURSDAY AFTN AND SWEEP SOUTH THURSDAY NIGHT AND FRIDAY WITH A
GOOD CHANCE FOR RAIN ACROSS MUCH OF THE AREA AND A BETTER BET FOR
COOLER TEMPS AS WELL GOING INTO THE LATTER PART OF THE WEEK AND
UPCOMING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  96  64  90 /  20   0  10  30
HOBART OK         67  99  65  92 /  10  10  20  30
WICHITA FALLS TX  74 103  67  99 /  20  10  10  30
GAGE OK           58  95  63  89 /   0   0  20  30
PONCA CITY OK     65  93  63  89 /  20   0  10  30
DURANT OK         76 100  64  96 /  30  20  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/30
Hazardous weather outlook, Aug 12, 11:16 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1216 PM CDT SUN AUG 12 2012

OKZ004>048-050>052-TXZ083>090-131730-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1216 PM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM SHAWNEE
AND CHICKASHA...TO LAWTON OKLAHOMA...TO VERNON AND BENJAMIN
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
TO 10 PM.

IMPACTS...
DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH WILL BE THE MAIN
CONCERN. HOWEVER...HAIL UP TO THE SIZE OF PING PONG BALLS WILL
ALSO BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING MAY ALSO
START WILDFIRES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL LATE THIS EVENING.

DISCUSSION...
A COLD FRONT WILL MOVE ACROSS WESTERN AND NORTHWESTERN OKLAHOMA
THIS AFTERNOON...AND THEN ACROSS THE REST OF THE AREA THROUGH
THIS EVENING. THUNDERSTORM CHANCES WILL INCREASE JUST AHEAD OF
THIS COLD FRONT...WITH PLENTY OF HEATING EXPECTED THIS AFTERNOON.
SUFFICIENT INSTABILITY...MAINLY OVER SOUTHERN AND SOUTHEASTERN
OK...WILL SUPPORT A DAMAGING WIND AND HAIL THREAT WHEN COMBINED
WITH THE DEEP LAYER SHEAR THAT WILL BE PRESENT. ELSEWHERE...THE
MAIN THREAT WILL BE DAMAGING WINDS ESPECIALLY NEAR WESTERN NORTH
TEXAS AND SOUTHWESTERN OKLAHOMA.

THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER...THE SEVERE
POTENTIAL IS EXPECTED TO DIMINISH LATE THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE POTENTIAL WILL BE ELEVATED THIS AFTERNOON...ESPECIALLY
ACROSS PORTIONS OF WESTERN AND NORTHWESTERN OKLAHOMA DUE TO THE
DRY VEGETATION...LOW HUMIDITIES...AND BREEZY WINDS.

VERY HOT TEMPERATURES WILL RETURN TO PARTS OF SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS TODAY. PLEASE FOLLOW HEAT SAFETY GUIDELINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A FEW STORMS WILL BE POSSIBLE ACROSS SOUTHEAST OKLAHOMA MONDAY.

THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH THE END OF THE
WEEK... WITH THE BEST CHANCE LATE THIS WEEK AS A STORM SYSTEM AND
COLD FRONT MOVES ACROSS THE REGION. SOME OF THE STORMS MAY BE
STRONG TO SEVERE.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH DUE TO SIGNIFICANT DROUGHT
CONDITIONS...ESPECIALLY WHEN COMBINED WITH INCREASED WINDS AHEAD
OF STORM SYSTEMS AS THEY APPROACH OKLAHOMA AND WESTERN NORTH
TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 5 AM
CDT MONDAY MORNING.

In the hours before

Special weather statement, Aug 12, 4:33 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CDT SUN AUG 12 2012

OKZ047-051-052-122300-
BRYAN OK-MARSHALL OK-JOHNSTON OK-
533 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRYAN...
NORTHEASTERN MARSHALL AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 600
PM CDT...

AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MADILL...
MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MADILL...KINGSTON...SILO...MEAD...WOODVILLE...NIDA AND LITTLE CITY.

LAT...LON 3400 9680 3415 9676 3416 9643 3390 9647
TIME...MOT...LOC 2232Z 276DEG 21KT 3408 9673
Special weather statement, Aug 12, 4:57 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT SUN AUG 12 2012

OKZ052-122330-
BRYAN OK-
557 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BRYAN COUNTY UNTIL 630
PM CDT...

AT 556 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEAD...
MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCALLY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
DURANT...CALERA...SILO...ARMSTRONG AND MEAD.

LAT...LON 3397 9658 3411 9654 3403 9625 3384 9634
TIME...MOT...LOC 2256Z 293DEG 20KT 3401 9654

The radar

The Norman radar (KTLX), 138 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
August 12, 5:18 PM CST
Where
Marshall County, 4.3 mi NNE of Oakland
Measured
1 in hail
Reported by
Public
Coordinates
34.160, -96.770

No damage was reported.

Hail, Johnston

When
August 12, 5:22 PM CST
Where
Johnston County, 2.07 mi S of Tishomingo
Measured
1.25 in hail
Reported by
Public
Coordinates
34.200, -96.680

No damage was reported.

Hail, Atoka

When
August 12, 6:18 PM CST
Where
Atoka County, 0.9 mi NW of Bentley
Measured
1.25 in hail
Reported by
Public
Coordinates
34.230, -96.090

No damage was reported.

Hail, Atoka

When
August 12, 6:20 PM CST
Where
Atoka County, Caney
Measured
2.5 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.230, -96.210

Trees were reported blown down at this location.

Hail, Johnston

When
August 12, 6:25 PM CST
Where
Johnston County, 0.69 mi N of Tishomingo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.240, -96.680

No damage was reported.

Thunderstorm Wind, Bryan

When
August 12, 6:25 PM CST
Where
Bryan County, Calera
Measured
74 kt (85 mph) estimated gust
Injuries
5 direct, 0 indirect
Property damage
$45,000
Reported by
Fire Department/Rescue
Coordinates
33.930, -96.430

Widespread damage to trees and power lines reported, with structural damage to homes. One vehicle was blown off the road, and several injuries were also reported.

Hail, Bryan

When
August 12, 6:50 PM CST
Where
Bryan County, Achille
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.830, -96.390

No damage was reported.

Thunderstorm Wind, Bryan

When
August 12, 6:50 PM CST
Where
Bryan County, Achille
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.830, -96.390

Tree limbs up to 10 inches in diameter were downed, and a fence was damaged.

Thunderstorm Wind, Bryan

When
August 12, 7:07 PM CST
Where
Bryan County, 2.99 mi SSE of Kemp
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.730, -96.330

No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395422, 395423, 395424, 395427, 395430, 395435, 395431, 395444, 395445.